Accessibility in Transitive Graphs


We prove that the cut space of any transitive graph G is a finitely generated Aut(G)-module if the same is true for its cycle space. This confirms a conjecture of Diestel which says that every locally finite transitive graph whose cycle space is generated by cycles of bounded length is accessible. In addition, it implies Dunwoody’s conjecture that locally finite hyperbolic transitive graphs are accessible. As a further application, we obtain a combinatorial proof of Dunwoody’s accessibility theorem of finitely presented groups.

This is a preview of subscription content, access via your institution.


  1. [1]

    E. Babson and I. Benjamini: Cut sets and normed cohomology with applications to percolation, Proc. Amer. Math. Soc. 127 (1999), 589–597.

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    Y. Cornulier: On the quasi-isometric classification of locally compact groups, arXiv:1212.2229, 2015.

    MATH  Google Scholar 

  3. [3]

    Y. de Cornulier and P. de la Harpe: Metric geometry of locally compact groups, arXiv:1403.3796, 2015.

    MATH  Google Scholar 

  4. [4]

    W. Dicks and M. J. Dunwoody: Groups Acting on Graphs, Cambridge Stud. Adv. Math., vol. 17, Cambridge Univ. Press, 1989.

  5. [5]

    V. Diekert and A. Weiss: Context-free groups and their structure trees, Internat. J. Algebra Comput. 23 (2013), 611–642.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    R. Diestel: Graph Theory (4th edition), Springer-Verlag, 2010.

    Book  MATH  Google Scholar 

  7. [7]

    R. Diestel: Personal communication, 2010.

    Google Scholar 

  8. [8]

    C. Droms: Infinite-ended groups with planar Cayley graphs, J. Group Theory 9 (2006), 487–496.

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    M. J. Dunwoody: Accessibility and groups of cohomological dimension one, Proc. London Math. Soc. 38 (1979), 193–215.

    MathSciNet  Article  MATH  Google Scholar 

  10. [10]

    M. J. Dunwoody: The accessibility of finitely presented groups, Invent. Math. 81 (1985), 449–457.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    M. J. Dunwoody: An inaccessible group, In: Geometric Group Theory (G. A. Niblo and M. A. Roller, eds.), L.M.S. Lecture Note Ser., vol. 181, Cambridge University Press, 1992, 75–78.

    Google Scholar 

  12. [12]

    M. J. Dunwoody: Planar graphs and covers, preprint, 2007.

    Google Scholar 

  13. [13]

    M. J. Dunwoody: An Inaccessible Graph, Random walks, boundaries and spectra, Progr. Probab., vol. 64, Birkhäuser/Springer Basel AG, 2011, 1–14.

    Book  Google Scholar 

  14. [14]

    A. Eskin, D. Fisher and K. Whyte: Coarse differentiation of quasi-isometries I: Spaces not quasi-isometric to Cayley graphs, Ann. of Math. 176 (2012), 221–260.

    MathSciNet  Article  MATH  Google Scholar 

  15. [15]

    E. Ghys and P. de la Harpe: Sur les groupes hyperboliques, d'après M. Gromov, Progress in Math., vol. 83, Birkhäuser, Boston, 1990.

    Google Scholar 

  16. [16]

    M. Hamann: Planar transitive graphs, submitted, arXiv:1511.08777.

  17. [17]

    L. Mosher, M. Sageev and K. Whyte: Quasi-actions on trees I. Bounded valence, Ann. of Math. 158 (2003), 115–164.

    MathSciNet  Article  MATH  Google Scholar 

  18. [18]

    J. R. Stallings: Group theory and three dimensional manifolds, Yale Math. Monographs, vol. 4, Yale Univ. Press, New Haven, CN, 1971.

    Google Scholar 

  19. [19]

    C. Thomassen and W. Woess: Vertex-transitive graphs and accessibility, J. Combin. Theory (Series B) 58 (1993), 248–268.

    MathSciNet  Article  MATH  Google Scholar 

  20. [20]

    Á. Timár: Cutsets in Infinite Graphs, Combin., Probab. Comput. 16 (2007), 159–166.

    MathSciNet  Article  MATH  Google Scholar 

  21. [21]

    C. T. C. Wall: Pairs of relative cohomological dimension one, J. Pure Appl. Algebra 1 (1971), 141–154.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Matthias Hamann.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Hamann, M. Accessibility in Transitive Graphs. Combinatorica 38, 847–859 (2018).

Download citation

Mathematics Subject Classification (2000)

  • 05C63
  • 05C38
  • 05C25